Alert archive / South Carolina / Flash Flood Warnings in 2014
Flash Flood Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at May 31, 2014, 4:34 AM EDT for Richland County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2014, 4:34 AM EDT (08:34 UTC)
- Expired
- May 31, 2014, 5:30 AM EDT
- In force
- 56 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Richland County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.6 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:04 AM EDT, 30 minutes earlier.
Area forecast discussion, May 31, 4:04 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 404 AM EDT SAT MAY 31 2014 .SYNOPSIS... A SLOW MOVING FRONTAL SYSTEM WILL CONTINUE TO SLOWLY MOVE THROUGH THE REGION TODAY. THE FRONT IS FORECAST TO BE JUST TO THE SOUTH OF THE AREA BY SUNDAY. DRY WEATHER SHOULD RETURN TO THE AREA FOR THE EARLY PORTIONS OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... EARLY THIS MORNING...SURFACE TROUGH APPEARS TO BE SITUATED ACROSS THE CENTRAL MIDLANDS...WITH CALM WINDS SOUTH OF THE BOUNDARY...AND LIGHT NORTHEASTERLY WINDS TO THE NORTH OF THE BOUNDARY. MEANWHILE ALONG THE FRONT...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE EAST/SOUTHEASTWARD ALONG THE FRONT. SOME HEAVY RAINFALL WILL REMAIN POSSIBLE WITH THESE STORMS. MORNING LOWS WILL BE IN THE UPPER 60S. TODAY AND TONIGHT...THE WEAK SURFACE FRONT WILL CONTINUE TO PUSH SLOWLY SOUTHWARD TOWARDS THE CSRA THROUGH THE DAY. THERE ALSO CONTINUES TO BE NUMEROUS MESOSCALE BOUNDARIES ACROSS THE AREA...ALL OF WHICH COULD ACT AS LOW-LEVEL CONVERGENCE TRIGGERS FOR SHOWERS AND STORMS THROUGH THE DAY. PWAT VALUES REMAIN RELATIVELY HIGH ONCE AGAIN...WHICH WILL MEAN THE POTENTIAL FOR HEAVY RAINFALL...AND STRONG WINDS DUE TO PRECIP LOADING IN THE HEAVIER STORMS. THE BEST CHANCE FOR ANY RAINFALL WILL CONTINUE TO BE ALONG AND SOUTH OF THE FRONT. DRIER AIR WILL BE ATTEMPTING TO FILTER INTO THE NORTHERN COUNTIES INTO THE AFTERNOON...WHICH SHOULD HELP TO LIMIT ANY ACTIVITY ACROSS THAT AREA. IN GENERAL...SLIGHT CHANCE POPS NORTH...TO HIGH CHANCE POPS SOUTH- CENTRAL TO SOUTH THROUGH THE PERIOD. TEMPERATURES IN THE MIDDLE 80S FOR AFTERNOON HIGHS...WITH OVERNIGHT LOWS IN THE MIDDLE 60S. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... UPPER LEVEL RIDGE WILL BE IN CONTROL THROUGH THE PERIOD. AT THE SURFACE...DRIER AIRMASS MOVE INTO THE AREA. THIS SHOULD PRODUCE A MAINLY DRY FORECAST SUNDAY THROUGH TUESDAY NIGHT. TEMPERATURES SHOULD REMAIN AROUND NORMAL THROUGH THE PERIOD. && .LONG TERM /WEDNESDAY THROUGH FRIDAY...UPPER LEVEL RIDGE WILL BEGIN TO FLATTEN OUT IN RESPONSE TO A SERIES OF TROFS SWEEPING EAST ACROSS THE NORTHEASTERN US STARTING MID WEEK. RIBBON OF GULF MOISTURE ON WEST SIDE OF HIGH JUST OFF SE COAST WILL AID IN CONVECTION DEVELOPMENT...ESPECIALLY ALONG THE SEA-BREEZE...AND IN THE UPSTATE DUE TO INTERACTION WITH THE TERRAIN. SHOWER AND THUNDERSTORM ACTIVITY PROBABLY LIMITED DUE TO WEAK FORCING THOUGH. OTHERWISE FORECAST AREA STAYS IN LIGHT UPPER FLOW THROUGH THE EXTENDED PERIOD AS MAIN TROF ENERGY STAYS WELL NORTH. SCATTERED DIURNALLY DRIVEN CONVECTION EXPECTED. NEAR NORMAL TEMPERATURES WARMING TO SLIGHTLY ABOVE NORMAL. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... AN EAST-WEST ORIENTED FRONTAL SYSTEM IS SITUATED ACROSS THE CENTRAL MIDLANDS...WITH SCATTERED SHOWERS AND THUNDERSTORMS NEAR CAE/CUB. HIGH-LOW LEVEL MOISTURE OVERNIGHT/NOCTURNAL COOLING AND FRONTAL BOUNDARY SUPPORTS STRATUS AND OR FOG DEVELOPMENT...SO EXPECT MVFR/IFR CONDITIONS OVERNIGHT. FRONT WILL BE MOVING THROUGH THE AREA SATURDAY AND FOCUS MAY BE SHIFTING SOUTH DURING THE AFTERNOON...SO BETTER CHANCE AFTERNOON STORMS APPEARS TO BE IN THE CSRA. VFR DEVELOPING BY LATE MORNING AND RESTRICTIONS MAINLY NEAR CONVECTION. EXTENDED AVIATION OUTLOOK...MOISTURE ASSOCIATED WITH THE REMNANTS OF A STALLED FRONT WILL CONTINUE DURING MUCH OF THE OUTLOOK PERIOD. EXPECT RESTRICTIONS AT TIMES MAINLY FROM AFTERNOON AND EVENING THUNDERSTORMS AND EARLY MORNING STRATUS AND FOG. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 31, 4:08 AM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 408 AM EDT SAT MAY 31 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 408 AM EDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN...ALONG WITH STRONG GUSTY WINDS AND SMALL HAIL. CAN NOT RULE OUT AN ISOLATED SEVERE STORM OR FLOOD EVENT WITH THE SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:32 AM EDT | Areal Flood Advisory | CAE | Calhoun | 58 min |
| May 31, 11:59 AM EDT | Areal Flood Advisory | CAE | Aiken | 2 hr |
| May 31, 2:43 PM EDT | Areal Flood Advisory | CAE | Columbia | 2 hr |
Nearby
Flash Flood Warnings in South Carolina, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.